Dichloralphenazone, Isometheptene, and Acetaminophen

views updated

Dichloralphenazone, Isometheptene, and Acetaminophen

Definition Dichloralphenazone , isometheptene, and acetaminophen are a combination medicine indicated for the treatment of symptoms associated with vascular (tension) headaches and migraine. Dichloralphenazone is a general sedative that slows down central nervous system (CNS) function, causing relaxation and minor pain relief. Isometheptene causes narrowing of blood vessels, aiding the specific relief of headache pain. Acetaminophen is a general, mild pain reliever and fever reducer.

Purpose

Dichloralphenazone, isometheptene, and acetaminophen do not prevent the occurrence of regular tension headaches or migraines. Rather, they relieve symptoms, including headache, nausea, altered vision, and sensitivity to light and sound at their onset.

Description

In the United States, dichloralphenazone, isometheptene, and acetaminophen are sold under the names Amidrine, Duradrin, I.D.A, Iso-Acetazone, Isocom, Midchlor, Midrin, Migrapap, Migquin, Migratine, Migrazone, Migrend, Migrex, Mitride. The medications exert their therapeutic effects individually. Dichloralphenazone aids relaxation, isometheptene relieves the throbbing pain associated with headaches, and acetaminophen acts as a general pain reliever.

Recommended dosage

Dichloralphenazone, isometheptene, and acetaminophen are most commonly available together in capsule, tablet, or dissolving tablet form. They are prescribed by physicians in varying dosages.

Dichloralphenazone, isometheptene, and acetaminophen are not indicated for routine use or headache prevention. For the treatment of tension headaches and migraines, they should be taken at the onset of headache symptoms or at the first warning signs of migraine. The usual initial dose for adults is one to two capsules. Treatment including dichloralphenazone, isometheptene, and acetaminophen may be appropriate for some children, but only when advised by a physician. The maximum daily dose for anyone taking dichloralphenazone, isometheptene, and acetaminophen usually is not greater than six to eight capsules.

A double dose of dichloralphenazone, isometheptene, and acetaminophen should not be taken at one time. If one dose fails to relieve symptoms associated with tension headache or migraine, follow instructions provided by the prescribing physician for taking supplemental doses every few hours. Do not take dichloralphenazone, isometheptene, and acetaminophen for several days in a row, even if symptoms persist, unless instructed by a physician. Any persistent, severe headache should be evaluated by a physician, especially if accompanied by fever, visual disturbances , confusion, stiff neck, or numbness and weakness on one side of the body.

Precautions

Dichloralphenazone, isometheptene, and acetaminophen may cause drowsiness and sleepiness for several hours. Caution is necessary to determine if it is safe to drive a car or operate machinery.

It is necessary to consult a physician before taking dichloralphenazone, isometheptene, and acetaminophen with certain non-perscription medications. While taking dichloralphenazone, isometheptene, and acetaminophen, patients should avoid alcohol and CNS depressants (medicines that can make one drowsy or less alert, such as antihistimines, sleep medications, and some pain medications). They can exacerbate side effects such as drowsiness, nausea, and loss of coordination.

Avoid additional general pain relievers containing acetaminophen (such as Tylenol) while using a dichloralphenazone, isometheptene, and acetaminophen combination medicine.

Dichloralphenazone, isometheptene, and acetaminophen may not be suitable for persons with a history of asthma or other chronic lung diseases, liver disease, kidney disease, mental illness, high blood presure, seizures , angina (chest pain), irregular heartbeats, or other heart problems. Persons who have had a stroke or are obese should avoid taking dichloralphenazone, isometheptene, and acetaminophen. Patients should notify their physician if they consume a large amount of alcohol, have a history of drug use, are nursing, pregnant, or plan to become pregnant.

The effect of dichloralphenazone, isometheptene, and acetaminophen during pregnancy has not been fully established, but research demonstrates that the medications are passed into breast milk. Patients who become pregnant while taking dichloralphenazone, isometheptene, and acetaminophen should contact their physician.

Side effects

Patients and their physicians should weigh the risks and benefits of dichloralphenazone, isometheptene, and acetaminophen before beginning treatment. Most patients tolerate combination medications with dichloralphenazone, isometheptene, and acetaminophen well, but may experience a variety of mild to moderate side effects. Some possible side effects, such as upset stomach and nausea mirror the symptoms associated with migraine. Common side effects that do not usually require medical attention include:

  • diziness or unsteadiness
  • sleepiness or drowsiness
  • feeling of warmth or heaviness
  • flushing
  • tingling feeling
  • excessive sweating
  • diarrhea

Other, less common side effects of dichloralphenazone, isometheptene, and acetaminophen may be serious. The sudden onset of some severe side efects may indicate an allergic reaction. Contact the prescribing physician immediately if any of the following symptoms occur:

  • pinpoint red spots on skin
  • dark stools
  • rash, lumps, or hives
  • redness or swelling of the face, lips, or eyelids
  • change in vision
  • wheezing and difficulty breathing
  • chest pain or tightness in the chest
  • irregular heartbeat
  • faintness or loss of consciousness
  • sudden or severe stomach pain
  • fever

Interactions

Dichloralphenazone, isometheptene, and acetaminophen receptor agonists may have negative interactions with antibiotics, antidepressants, anticoagulants, antihistimines, asthma medications, and monoamine oxidase inhibitors (MAOIs). Patients should not take dichloralphenazone, isometheptene, and acetaminophen for several weeks after stopping treatment with MAOIs.

Dichloralphenazone, isometheptene, and acetaminophen combination medications should not be used in conjunction with other migraine treatment medications unless otherwise directed by a physician.

Resources

BOOKS

Lang, Susan, and Lawrence Robbins. Headache Help: A Complete Guide to Understanding Headaches and the Medications That Relieve Them. Boston: Houghton Mifflin, 2000.

OTHER

"Isometheptene, Dichloralphenazone, and Acetaminophen." Web MD. (April 23, 2004). <http://my.webmd.com/hw/drug_data/d03459a1?bn=amidrine>.

"Isometheptene, Dichloralphenazone, and Acetaminophen (Systemic)." Yahoo Drug Index. (April 12, 2004). <http://health.yahoo.com/health/drug/202306/overview>.

ORGANIZATIONS

ACHE (American Council for Headache Education). 19 Mantua Road, Mt. Royal, NJ 08601. (856) 423-0258. <http://www.achenet.org>.

National Headache Foundation. 428 W. St. James Place, 2nd Floor, Chicago, IL 60614. (703) 739-9384 or (888) NHF-5552. <http://www.headaches.org>.

Migraine Awareness Group. 113 South Saint Asaph Street, Suite 300, Alexandria, VA 22314. (703) 739-9384. <http://www.migraines.org>.

Adrienne Wilmoth Lerner

About this article

Dichloralphenazone, Isometheptene, and Acetaminophen

Updated About encyclopedia.com content Print Article Share Article